Couldn't find what you looking for?

TRY OUR SEARCH!

Erythema nodosum is a painful and sometimes persistent skin condition also know as panniculitis. The writers of medical textbooks and the kinds of pamphlets you might get in your doctor's office don't really seem to appreciate just how bad this condition can be. The textbooks will tell you that the skin problem primarily breaks out on your shin or the front-facing part of your thigh, but it nasty lesions can break out anywhere on your body. The textbooks will tell you that repeated outbreaks or erythema nodosum are "rare," but there are people who have the problem come back over and over again for decades. 

Erythema nodosum can strike babies or old people and anyone in between, but it is most common in young adults aged 18 to 34, when the immune system is fully formed and at its peak potency. The outbreaks usually occur after an infection. It's as if the immune system tries to attack a germ that isn't still there, and unable to find it, it just attacks more. Researchers have not been able to find the immune complexes that cause the pain in joints followed by damage to the skin except in some bowel problems, but the course of the disease fits the model of a "delayed hypersensitivity reaction," the immune system only achieving full force after the infection has gone.

If you have the disease, you don't need me to tell you just how painful it is, but for those who don't, here's what it does:

  • First there are flu-like symptoms and generalized body aches. This isn't necessarily caused by a germ. This is the immune system's reaction to a germ that may or may not be there.
  • Then there is joint pain. It can be really intense. It can continue for weeks.
  • Next, maybe a day or two after the joint pain, there are red, tender, hard nodules under the skin surrounded by a rash that can be 2 to 6 cm (1 to 3 inches) across. The nodules under the skin turn squishy after about a week, but they don't pop the way a skin abscess or many other kinds of infection would. The color changes from red to purple to yellow. These skin rashes last for about two weeks, but new lesions may appear for another three to six weeks.
  • There can also be swollen lymph nodes, swollen ankles, and swollen joints. These don't resolve on a totally predictable schedule.

A really high priority for people who get this disease is never ever to have it come back to again. Here are some things your doctor may not tell you about that:

  • If you are exposed to tuberculosis (on a plane, by visiting some parts of the world), you can get another breakout without getting TB. If you'll traveling somewhere TB is epidemic, take precautions to avoid exposure.
  • In Europe, in particular, bacteria found in rat droppings can trigger the disease. Wear gloves when you clean up rat or mouse poop.
  • In the American Southwest, a condition called coccidioidomycosis (San Joaquin Valley fever) can trigger erythema nodosum without causing the even worse symptoms of fungal lung infection. Be careful around dust after dust storms. Don't go out into the dust storm. Wear a mask when you are cleaning up. Take a shower and launder your clothes in hot water after contact with dust from dust storms.
  • Gold (for ankylosing spondylitis and similar conditions), sulfonylurea drugs for diabetes, sulfa drugs for infections, and the Pill can trigger outbreaks. If you have ever had this problem before, let your doctor know so appropriate medications can be prescribed for you.
  • Echinacea stimulates the immune system and can trigger outbreaks. It's OK for respiratory problems if you don't have the disease, but avoid echinacea after you have had an outbreak.
  • Be aware that after you have an certain autoimmune diseases (Crohn's disease, ulcerative colitis, sarcoidosis) for about 5 years, erythema nodosum can be a complication. Make sure your doctor is working to prevent this and other complications.

What can you do for outbreaks other than NSAIDs and steroids? Ask about potassium iodide. Sometimes iodine relieves symptoms, and relieves them dramatically. However, more is not necessarily better, so ask your doctor about the right dose for you.

Still have something to ask?

Get help from other members!

Post Your Question On The Forums